Missouri, 2012

Drought in Missouri, June 1 to 30, 2012

June 1 to 30, 2012 · NWS PAH · 11 events in 11 counties and zones

The spring drought worsened considerably across southeast Missouri as summer arrived. By the end of June, all of southeast Missouri except for the Perryville and Van Buren areas was upgraded to extreme drought.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The spring drought worsened considerably across southeast Missouri as summer arrived. By the end of June, all of southeast Missouri except for the Perryville and Van Buren areas was upgraded to extreme drought. Severe drought spread across the remainder of southeast Missouri. Soil moisture deficits continued to increase. By the end of June, 80 to 100 percent of the region's topsoil moisture was reported as short or very short, and 70 to 95 percent of the subsoil moisture was reported as short or very short. Many crops were showing stress. A majority of the corn and soybeans were listed in fair to poor condition. Increasing amounts of livestock and pasture were showing stress. The percentage of pastures rated as poor or very poor was growing. Ponds across the region were drying quickly. Fire danger increased to the point where bans on outdoor burning were implemented in parts of southeast Missouri, including Bollinger, Cape Girardeau, New Madrid, and Scott Counties. A number of cities also imposed bans on burning, including Dexter, Bloomfield, Doniphan, Charleston, East Prairie, and Scott City. In the Mark Twain National Forest, open fires were prohibited due to high fire danger. Streamflows were running below normal. At Cape Girardeau, total rainfall for June was 1.37 inches, which is less than half the normal amount of 3.41 inches. The drought began in May and continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 31, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CDT THU MAY 31 2012

.UPDATE...
ISSUED AT 1157 PM CDT THU MAY 31 2012

UPDATE TO THE AVIATION SECTION.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT THU MAY 31 2012

SCATTERED THUNDERSTORMS ARE INCREASING THIS MID AFTERNOON...
GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER. THE ATMOSPHERE HAS
GROWN VERY UNSTABLE IN THIS REGION DUE TO STRONG DAYTIME HEATING. IN
ADDITION...A PRE FRONTAL BOUNDARY IS MOVING SOUTHEAST ACROSS THE
SAME REGION...AND 0 TO 6 KM BULK SHEAR VALUES ARE RUNNING UP AROUND
40 KTS. THE SHEAR SHOULD LEAD TO SOME ROTATING UPDRAFTS...WITH SFC
BASED LI VALUES RUNNING IN THE -4 TO -8 RANGE. DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY...BUT AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. THERE MAY ALSO BE SOME
STORM DEVELOPMENT LATE TODAY AND EARLY THIS EVENING AHEAD OF THIS
BAND OF STORMS. MOST THUNDERSTORM ACTIVITY SHOULD MIGRATE SOUTHEAST
OF THE FORECAST AREA BY AROUND SUNSET THIS EVENING.

BY AROUND THE MIDNIGHT HOUR...SFC WINDS WILL BE FROM THE NW AND THE
ATMOSPHERE SHOULD BE STABLE ENOUGH FOR JUST SHOWERS...WHICH ARE
EXPECTED TO DIMINISH RAPIDLY FROM THE WEST OVERNIGHT BEHIND A COLD
FRONT...WITH A SMALL POSSIBILITY OF SOME WRAPAROUND SHOWERS IN SRN
IL/SWRN IND. AS THE MID/UPPER LEVEL LOW DEPARTS THE AREA TO THE
EAST...WINDS ARE EXPECTED TO STAY STEADY OUT OF THE NW DURING THE
DAY FRI AS CLOUDINESS DIMINISHES. MEASURABLE PCPN IS NOT EXPECTED IN
THE CYCLONIC FLOW OVER THE PAH FORECAST AREA ON SAT THE SAT NIGHT.

ESPECIALLY WITH RECENT ABOVE NORMAL TEMPS...FRI/FRI NIGHT WILL
SEEM MIGHTY COOL...FOLLOWED BY A GRADUAL REBOUND FOR THE LATTER
HALF OF THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU MAY 31 2012

THE COMBINATION OF A SURFACE TROF WORKING EASTWARD INTO SOUTHEAST
MISSOURI ALONG WITH AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW
ALOFT COULD GENERATE SMALL PRECIP CHANCES OVER OUR FAR WESTERN
COUNTIES STARTING SUNDAY AFTERNOON. FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT PRECIP CHANCES WILL MIGRATE NORTH AND EAST ACROSS THE CWA AS
THE OVERALL SYNOPTIC SCENARIO CONTINUES. THROUGH THIS PERIOD
HOWEVER...THE BEST PRECIP CHANCES WILL CONTINUE OVER THE SOUTHWEST
SECTIONS OF OUR CWA.

FROM TUESDAY THROUGH WEDNESDAY NIGHT THE REGION SHOULD REMAIN PRECIP
FREE AS HIGH PRESSURE SLIDES SOUTHWARD ACROSS THE LOWER OHIO VALLEY.
FOR THURSDAY AND BEYOND PRECIP CHANCES RETURN TO THE FORECAST AS
ANOTHER STORM SYSTEM DEVELOPS SOUTHEAST INTO OUR CWA OUT OF THE
NORTHERN PLAINS. WITH THIS SYSTEM PRECIP CHANCES SHOULD AGAIN BE
GREATEST ACROSS THE WESTERN SECTIONS OF OUR CWA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1157 PM CDT THU MAY 31 2012

RAIN AROUND KOWB WILL LAST INTO THE FIRST COUPLE OF HOURS OF THE
NEW TAF SET. OTHERWISE...RAINS SHOULD DIMINISH THERE...WITH LOW
CIGS NOTED ON FOG IMAGERY OVER SOUTHERN ILLINOIS INTO WEST
KENTUCKY AND PARTS OF SOUTHEAST MISSOURI...EXPANDING SOUTH AND
EAST WITH TIME OVERNIGHT. GUSTY NORTHWEST WINDS TO PERSIST...WITH
SOME LIGHT DRIZZLE NOT OUT OF THE QUESTION. THE MODELS SCOUR OUT
THE BOUNDARY LAYER MOISTURE IN THE MORNING...SO IMPROVE CIGS AND
KEEP THE GUSTY NORTHWEST WINDS GOING. WINDS RELAX BY FRIDAY
EVENING WITH ONLY HIGH CLOUDS AT THAT TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 31, 6:01 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
701 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF THE
EVENING ACROSS PARTS OF WEST KENTUCKY AND SOUTHWEST INDIANA...AND
MOVING OUT OF SOUTHEAST MISSOURI.

ANY FURTHER STORM DEVELOPMENT SHOULD REMAIN BELOW SEVERE LIMITS.

HOWEVER...LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING WILL STILL BE
POSSIBLE WITH THE STRONGER STORMS THAT MOVE THROUGH WEST KENTUCKY
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NO LONGER BE NEEDED TONIGHT.

SMITH

In the hours before

Special weather statement, May 31, 6:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT THU MAY 31 2012

ILZ091-KYZ010-010200-
HARDIN-CRITTENDEN-
INCLUDING THE CITIES OF...ELIZABETHTOWN...MARION
754 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CRITTENDEN COUNTY THROUGH 830 PM...

TWO STRONG THUNDERSTORMS BETWEEN ROSICLARE...CAVE IN ROCK AND MARION
WILL BE CAPABLE OF 1/2 INCH DIAMETER HAIL AND VERY HEAVY RAIN AS
THE STORMS TRACK EAST AROUND 25 MPH...INCLUDING ACROSS AREAS NORTHEAST
OF MARION ACROSS HIGHWAY 60.

NOLES
Special weather statement, May 31, 7:10 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT THU MAY 31 2012

KYZ015-016-010215-
WEBSTER-HOPKINS-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE
810 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND NORTHERN HOPKINS
COUNTIES UNTIL 900 PM...

A STRONG THUNDERSTORM MOVING ACROSS THE CRITTENDEN AND WEBSTER
COUNTY LINE WILL PASS MOSTLY BETWEEN PROVIDENCE AND CLAY THROUGH
830 PM...THOUGH THE OUTER EDGES OF THE STORM MAY AFFECT BOTH
COMMUNITIES. THE STORM WILL BE CAPABLE OF HAIL UP TO DIME SIZE AND
VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...THAT WILL REDUCE
VISIBILITY SIGNIFICANTLY. MOVEMENT OF THE ACTIVITY WILL BE EAST
AROUND 25 MPH.

NOLES
Local storm report, May 31, 7:15 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

0302 PM     HAIL             PORTAGEVILLE            36.43N 89.70W
05/31/2012  E1.00 INCH       NEW MADRID         MO   EMERGENCY MNGR

0352 PM     TSTM WND GST     ROCKPORT                37.88N 87.05W
05/31/2012  M62.00 MPH       SPENCER            IN   TRAINED SPOTTER

0354 PM     HAIL             ROCKPORT                37.88N 87.05W
05/31/2012  E1.00 INCH       SPENCER            IN   TRAINED SPOTTER

0400 PM     HAIL             ROCKPORT                37.88N 87.05W
05/31/2012  E1.00 INCH       SPENCER            IN   PUBLIC

0411 PM     HAIL             2 S DIXON               37.49N 87.69W
05/31/2012  E0.75 INCH       WEBSTER            KY   TRAINED SPOTTER

0444 PM     TSTM WND DMG     2 S MAYFIELD            36.71N 88.65W
05/31/2012                   GRAVES             KY   TRAINED SPOTTER

            TREES DOWN WITH ESTIMATED WIND GUST 60 TO 65 MPH. DIME TO
            MARBLE SIZE HAIL REPORTED.

&&

K. SMITH
Special weather statement, May 31, 7:29 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT THU MAY 31 2012

KYZ015-016-010200-
HOPKINS KY-WEBSTER KY-
829 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOPKINS AND SOUTHERN
WEBSTER COUNTIES IN NORTHWEST KENTUCKY CONTINUES UNTIL 900 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROVIDENCE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MADISONVILLE...NEBO...SLAUGHTERS AND HANSON.

HEAVY RAIN WILL REDUCE VISIBILITIES WITH THIS STORM. IT SHOULD REACH
THE PARKWAY BY 845 PM IN NORTHERN HOPKINS COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bollinger

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Other Federal Agency
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
Other Federal Agency
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Other Federal Agency
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Ripley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Other Federal Agency
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Other Federal Agency
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Perry

When
June 3, 12:00 AM CST to June 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388834, 388835, 388836, 388837, 388838, 388839, 388840, 388842, 388843, 388844, 388853.